How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42289
Experience:  Experienced Physician trained in New York City. I'm ready to help.
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

I am a 64 year old male, generally in good health. Never took

This answer was rated:

I am a 64 year old male, generally in good health. Never took a sleeping pill until 4 months ago. I have been suffering with insomnia for about 4 months due in part to a cold/sinus condition I could not shake. For 3 months I was taking 2mg Lunesta tabs. The 2mg dose became less effective and I started taking 4mg for the last 5 days. The prescription ran out May 25, and they would not refill it until June 1, as I had used up my allowable number. So I then got a prescription for Ambien 12.5 from the doctor, and started taking it that night - May 27. I noticed that I had become seriously anxious and agitated while taking Lunesta. When I first started taking it, my doctor gave me a small box of samples. I did not know then that it was a controlled substance, and my doctor never mentioned it. During this time, as I became more agitated, my doctors (an HMO group of 3 docs) were treating me for Anxiety/Panic disorder. I kept telling them this was not my normal self. I feel an extreme tightness in my stomach area almost continually, and I am unable to relax most of the time. I have lost 20 pounds in 6 weeks without trying, as I can not put anything heavy into my stomach. I have been eating jello, pudding and yogurt for almost 6 weeks, occasionally having a regular meal on a day when I can relax (very rare). Anyway, I started using Ambien on May 27, and very quickly had to increase the dose to relax and get any sleep. I am now doubling up on the Ambien, taking 2 (12.5 mg) pills each day just to relax and get some sleep. Last night something dramatic happened. I was actually very relaxed, looking forward to a nice evening at home for the first time in a long time. I got out of the shower and noticed my pill cup had 2 pills in it. One was Lipitor 20mg, and the other was an 81mg enteric aspirin. I have been taking these at bedtime for 15 years. The night before I did not take them, thinking they might interact with the ambien, so I left them for the morning. The next morning, I was much more relaxed and got some good sleep (with Ambien of course), and was relaxed the entire day. I had completely forgot about taking the pills. Now, it is 7:00 PM, and I am relaxed after a shower. As I looked down at the pills, I thought to myself, I should probably take the aspirin because it is a blood thinner. The Lipitor I decided I could skip for a day or so. So I took the 81 mg aspirin, and almost immediately, I had a terrible reaction. I could feel my stomach muscles tighten, it became harder to breathe, and I was now extremely tense, with a knot like feeling in my stomach. My wife said my face went white. The other sympton I should mention is that my stool is now black, which I noticed a few days ago. It has never been black before. Also, I had taken 2 Ambien 12.5 pills that day, one the night before, and one at 9:00 AM that morning. My question is - could I be going through withdrawal from Ambien, and the aspirin triggered some mechanism which caused me to tighten up, and become tense. Or could I have had a reaction to the aspirin itself, and should I see some type of specialist. I should say also, I have lost confidence in my regular doctors, as they have been treating me for Anxiety/Panic Disorder, and I think there is something physiologically wrong - that is, I am suffering from drug side effects / withdrawal effects or I have some condition that is causing me to be constantly tense to the point of exhaustion. Please help?

Hello, this is Dr. David. I have read your question and am ready to help.

you have several serious issues going on.

black stools means you are most likely having bleeding from your stomach from your prior aspirin use which can inflame the stomach and cause stomach ulcers which can bleed and the blood turns your stools black. this is quite urgent and you need to go to the ER for evaluation and blood testing and urgent upper endoscopy to look down into your stomach to stop the bleeding.

second, it sounds like you have developed a short term addiction and dependency to sleep medications. you should not be having this much anxiety and need for sleep medications to relax and sleep. you need to go into the hospital for the bleeding issue as well as to be tapered off of your sleep medication which your body seems to have become dependent on.


the ambien dependency has caused most likely an increased anxiety disorder for you.


what you need is to slowly be tapered off of the ambien and if you continue to have sleeping issues, you need to consult a sleep specialist and try other types of sleep aids such as tylenol PM with benadryl or melatonin. you should not be using lunesta or ambien for sleep anymore.


if you continue to have anxiety symptoms after ambien and lunesta, you can always get treatment for anxiety. but hopefully that will get better off of the ambien.

Customer: replied 3 years ago.

I went to the hospital 2 weeks ago to get checked out. I believe at the time they at least x-rayed or CT Scanned my stomach. However, at the time, I don't think my stool was black. Would these problems have showed up two weeks ago, or could this be something they missed.

stool being black is called melena and is a very key finding. if you didn't have it 2 weeks ago, a CT scan and xray would not see bleeding from the stomach lining.

you need to go back to the hospital again to be checked again, let them know you have been having black stool, most likely from your long term aspirin use which can cause stomach ulcers which bleed.

this needs to be addressed immediately or else you will continue to loose blood from the stomach into your bowels and this can be dangerous.

also your dependancy on ambien also needs to be addressed. you can't go on taking ambien and being anxious and not being able to sleep.

Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42289
Experience: Experienced Physician trained in New York City. I'm ready to help.
Dr. David and 3 other Medical Specialists are ready to help you


I am Dr. Thomas, board certified in internal medicine and integrative medicine and I can help you with this and any follow up questions. I cover a lot of ground and might give you an answer or ask for information, but use reply to communicate with me for questions or added details.

I do not believe your main question has been answered.

There is no indication that you were in ambien withdrawal.

Aspirin can indeed have side effects and neurological effects.

Avoid aspirin altogether. Not just for the bleeding reasons, but even if you were not bleeding, you should discuss an alternative with your doctor before you consider trying aspirin....

This is Dr. David

the knot in your stomach and the tightening of your stomach most likely is from irritation of your stomach from your prior aspirin use. this irritation is called gastritis and bad gastritis can cause stomach bleeding which is causing your stools to be black.

this is a medical emergency issue to stop this stomach bleeding and calm your stomach inflammation down.

Related Medical Questions